Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 170, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 10, 2009, 12:42 AM CDT for Rush County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2009, 12:42 AM CDT (05:42 UTC)
- Expired
- Jul 10, 2009, 1:15 AM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Rush County, KS
The radar
The Dodge City radar (KDDC), 113 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2497 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 2772 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 100542
SVRDDC
KSC165-100615-
/O.NEW.KDDC.SV.W.0170.090710T0542Z-090710T0615Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1242 AM CDT FRI JUL 10 2009
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN RUSH COUNTY IN CENTRAL KANSAS.
* UNTIL 115 AM CDT
* AT 1240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
BISON...MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
BISON...
TIMKEN...
SHAFFER...
OTIS...
RURAL RESIDENCES OF EASTERN RUSH COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3862 9903 3844 9902 3841 9902 3843 9926
3859 9928
TIME...MOT...LOC 0542Z 265DEG 29KT 3851 9919
$$
KRUSE2 follow-up statements
000
WWUS53 KDDC 100555
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1255 AM CDT FRI JUL 10 2009
KSC165-100615-
/O.CON.KDDC.SV.W.0170.000000T0000Z-090710T0615Z/
RUSH KS-
1255 AM CDT FRI JUL 10 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR EAST CENTRAL RUSH COUNTY...
AT 1255 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 3 MILES
SOUTHWEST OF OTIS...MOVING EAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3842 9906 3844 9912 3855 9917 3862 9903
3844 9902 3841 9902
TIME...MOT...LOC 0555Z 272DEG 23KT 3851 9910
$$
KRUSE000
WWUS53 KDDC 100610
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
110 AM CDT FRI JUL 10 2009
KSC165-100620-
/O.EXP.KDDC.SV.W.0170.000000T0000Z-090710T0615Z/
RUSH KS-
110 AM CDT FRI JUL 10 2009
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RUSH COUNTY
EXPIRES AT 115 AM CDT...
THE STORM HAS EXITED THE WARNED AREA.
LAT...LON 3842 9906 3844 9912 3855 9917 3862 9903
3844 9902 3841 9902
TIME...MOT...LOC 0610Z 272DEG 23KT 3851 9898
$$
KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:29 PM CDT, 10 hours 13 minutes earlier.
Area forecast discussion, Jul 9, 2:29 PM CDT, 10 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 229 PM CDT THU JUL 9 2009 .DISCUSSION... DAYS 1-2... 5H ANALYSIS AND W/V LOOP INDICATED MULTIPLE WEAK UPPER LVL WAVES EMBEDDED IN THE FLOW THAT WAS ROTATING AROUND OUR UPPER HIGH WHICH WAS CENTERED OVER THE PANHANDLE OF TX AT 12Z. ONE UPPER WAVE WILL BE CROSSING WRN KS LATER TODAY WHILE ANOTHER WAVE IS CURRENTLY PROGGED TO CROSS INTO THE CWA LATE FRIDAY. AS EITHER OF THESE WAVES MOVE OUT INTO WRN KS LATE IN THE DAY THEY ARE EXPECTED TO ENCOUNTER A SFC FRONT, MID LVL LAPSE RATES OF 8-9C/KM AND SOME MOISTURE POOLING NORTH OF THIS BOUNDARY. THE MID LAYERS HOWEVER ARE VERY WARM SO AT THIS TIME IT APPEARS THIS WARM AIR WILL LIKELY INHIBIT OR DRASTICALLY LIMIT THE THUNDERSTORM DEVELOP BOTH DAYS. STILL WITH THIS SAID BELIEVE THAT FEW STORMS WILL STILL BE POSSIBLE...ESPECIALLY ON FRIDAY GIVEN THE HEATING EXPECTED ALONG AND AHEAD OF OUR FRONT. ALSO TEND TO AGREE WITH THE PREVIOUS SHIFT AND SPC THAT IF ANY STORM THAT DOES DEVELOP A PERIOD OF HEAVY RAIN AND/OR STRONG WINDS WILL BE THE PRIMARY HAZARD. GIVEN THE ISOLATED NATURE OF THE STORMS AND HEATING LIKELY REQUIRED TO GET A STORM TO DEVELOP WILL KEEP THE SMALL POPS PRIMARILY BETWEEN 00Z-6Z. TEMPERATURES WILL BE A LITTLE TRICKY ON FRIDAY. ALTHOUGH ALL OF SW KS WILL HAVE AFTERNOON TEMPS ABOVE THE SEASONAL AVERAGES...THE MAIN QUESTION WILL BE IF TEMPS WILL BE CLOSER TO THE UPPER 90S OR 105. SOUTH OF OUR FRONT 85H TEMPS CONTINUE TO SUPPORT ANOTHER HOT DAY WHILE NORTH OF THIS BOUNDARY TEMPS MAY BE 5 OR SO DEGREES COOLER. NAM AND GFS CONTINUE TO SUPPORT THE CURRENT MAX TEMP TREND WITH THE WARMEST AIR SOUTH OF DDC SO MAY TWEAK TEMPERATURES SOME BUT NOT MUCH. ON SATURDAY OUR UPPER HIGH BEGINS TO RETROGRADE AS A 5H RIDGE AXIS STARTS TO BUILD JUST WEST OF THE ROCKIES. THE FRONT WILL SAG A BIT FURTHER SOUTHWEST DURING THE DAY AS BOTH THE NAM AND GFS WERE INDICATING SOME SLIGHTLY COOLER 85H TEMPS RETURNING TO OUR N/NE CWA. THE SW STILL LOOKS VERY WARM WITH HIGHS AOA 100 DEGREES BUT IN THE NE 85H TEMPS SUGGEST HIGHS CLIMB ONLY INTO THE MID TO UPPER 90S. DAYS 3-7... DETERMINISTIC MODELS AND THE ENSEMBLES ARE IN PRETTY GOOD AGREEMENT ON THE RIDGE CONTINUING OVER THE ROCKIES AND PLAINS THROUGH THE EARLY PART OF THE EXTENDED PERIOD. WITH THE SFC BOUNDARY CONTINUING SOMEWHERE OVER THE CWA SATURDAY NIGHT, WILL CONTINUE TO KEEP LOW POPS GOING. THE BOUNDARY WILL START TO LIFT BACK TO THE NORTH ON SUNDAY AS THE UPPER RIDGE BUILDS, WITH 850MB TEMPS GETTING BACK INTO THE MID 30S C IN OUR SOUTHWEST. THUS, SUNDAY AND THE EARLY PART OF NEXT WEEK SHOULD CONTINUE TO SEE WARMER THAN AVERAGE TEMPS IN THE UPPER 90S TO 100S. THE GFS, ECMWF, AND CANADIAN ARE ALL IN PRETTY GOOD AGREEMENT ON BRINGING THE NEXT SHORTWAVE OVER THE TOP OF THE RIDGE AND INTO THE NORTHERN PLAINS ON TUESDAY. THIS SHOULD HELP PUSH A FRONTAL BOUNDARY BACK DOWN INTO WESTERN KS SOMETIME TUESDAY OR TUESDAY NIGHT, ALTHOUGH THERE ARE MINOR DIFFERENCES IN THE DETAILS. WILL CONTINUE TO KEEP THE LOW POPS WE HAVE GOING, WITH SOME MINOR TWEAKS. TEMPS ON TUESDAY WILL DEPEND ON EXACTLY WHERE THE BOUNDARY SETS UP, BUT FOR NOW UPPER 90S IN THE NORTHWEST TO LOW 100S IN THE SOUTHEAST SEEMS TO BE THE BEST COMPROMISE. DETERMINISTIC MODELS BOTH HAVE THE FRONTAL BOUNDARY MEANDERING OVER THE AREA INTO WEDNESDAY. GIVEN THE UNCERTAINTY AND THIS TIME OF YEAR WHERE ANYTHING CAN BUBBLE, WILL CONTINUE TO KEEP THE SLIGHT POPS FOR WEDNESDAY EVENING, AND TEMPS SHOULD BE A BIT COOLER. THE RIDGE STARTS TO BUILD BACK BY THURSDAY, WITH THE LEE SFC TROUGH RETURNING AND THE FRONT LIFTING BACK NORTH. CONTINUED WITH A WARMING TREND THROUGH THE END OF THE WEEK. && .AVIATION... ONLY MID AND HIGH CLOUDS WILL AFFECT THE FORECAST AREA THROUGH THE NEXT 24 HOURS, LEAVING US WITH VFR CONDITIONS. MODELS ARE DIFFERING ON HOW EXACTLY THEY HANDLE THE FRONTAL BOUNDARY. THE NAM BRINGS IT FURTHER SOUTH, STALLING IT OVER THE CWA, WHILE THE GFS KEEPS US IN SOUTHERLY WINDS THROUGH 18Z TOMORROW. GIVEN THAT OUR WESTERN CWA HAS ALREADY SWITCHED OVER TO NW WINDS, WILL LEAN MORE TOWARDS THE NAM. HAVE WINDS GOING LIGHT AND VARIABLE AT ALL SITES AFTER SUNSET TONIGHT WITH THE WEAK FRONT NEARBY. SWITCHED WINDS AT HYS TO THE NORTHWEST BEHIND THE FRONT, WHILE DDC AND GCK SHOULD SEE IT GO THROUGH AROUND OR SLIGHTLY AFTER 18Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 101 71 98 / 0 0 20 0 GCK 70 100 71 99 / 10 10 20 0 EHA 69 102 70 101 / 20 10 20 0 LBL 69 103 71 102 / 20 0 10 0 HYS 72 100 71 96 / 20 0 20 0 P28 76 106 76 100 / 10 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN18/26/26
Hazardous weather outlook, Jul 9, 4:16 AM CDT, 20 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 416 AM CDT THU JUL 9 2009 KSZ030-031-043>046-100930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH- 416 AM CDT THU JUL 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS BETWEEN 7 PM AND 1 AM. THE MAIN THREAT IS LARGE HAIL AND LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS LATE FRIDAY AND INTO FRIDAY NIGHT. LARGE HAIL AND DAMAGING WINDS ARE BOTH POSSIBLE, BUT NOT EXPECTED TO BE WIDESPREAD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ061>066-074>081-084>090-100930- HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-STAFFORD-STANTON-GRANT- HASKELL-GRAY-FORD-EDWARDS-KIOWA-PRATT-MORTON-STEVENS-SEWARD-MEADE- CLARK-COMANCHE-BARBER- 416 AM CDT THU JUL 9 2009 /316 AM MDT THU JUL 9 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS LATE FRIDAY AND INTO FRIDAY NIGHT. LARGE HAIL AND DAMAGING WINDS ARE BOTH POSSIBLE BUT NOT EXPECTED TO BE WIDESPREAD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC RUSSELL
In the hours before
Special weather statement, Jul 10, 12:13 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1213 AM CDT FRI JUL 10 2009 KSZ045-046-065-100615- NESS-PAWNEE-RUSH- 1213 AM CDT FRI JUL 10 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NESS...NORTHERN PAWNEE AND RUSH COUNTIES... AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ALEXANDER...MOVING EAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3869 9903 3823 9903 3834 9966 3854 9965 TIME...MOT...LOC 0513Z 280DEG 18KT 3843 9957 KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 12:13 AM CDT | Special Weather Statement | DDC | Rush | 62 min |
| Jul 10, 3:53 AM CDT | Heat Advisory | DDC | Barber, Clark, Comanche | 15 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.